Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 164, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 19, 1997, 4:49 PM CDT for Hickman County, Williamson County, Tennessee. It was in force for 71 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1997, 4:49 PM CDT (21:49 UTC)
- Expired
- May 19, 1997, 6:00 PM CDT
- In force
- 71 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Hickman County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:00 PM CDT | Thunderstorm Wind 50 | Countywide, TN | Highway department reported 4 trees blown down around the county. |
| May 19, 5:00 PM CDT | Thunderstorm Wind 50 | Countywide, TN | Highway department reported about 5 trees blown down. |
| May 19, 5:19 PM CDT | Thunderstorm Wind | Fairview, TN | Trees and wires were down. |
| May 19, 5:30 PM CDT | Thunderstorm Wind 50 | Fairview, TN | Sheriff's office reported a few trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS1 KBNA 192148 RRA SVRBNA TNC081-187-192300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 449 PM CDT MON MAY 19 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...EASTERN HICKMAN COUNTY...WILLIAMSON COUNTY AT 448 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CENTERVILLE NEAR LITTLELOT. MOVEMENT WAS EAST AT 25 MILES AN HOUR AND THIS STORM WILL LIKELY PRODUCE WIND GUSTS TO NEAR 60 MILES AN HOUR AND QUARTER SIZE HAIL. THIS STORM WILL BE NEAR LEIPERS FORK BY 530 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 19, 1:45 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 145 PM CDT MON MAY 19 1997 NMRS SHWRS/TSTMS DVLPG ACRS FA THIS AFTN...AND XPCT DVLPMT TO CONT TIL FROPA. CDFNT CURRNTLY NR IND-LIT-FTW SHUD PASS BNA VCNTY BY 06Z AND THEN BE WELL S OF FA BY 12Z TUE. PLENTY OF GUD MSTR (DWPTS NR 70) AND INSTBLTY TO WORK WITH...SPECLLY ALONG FRONTL BNDRY. SVR POTENTIAL ATTM NOT ALL THAT IMPRESSIVE. WUD ANTICIPATE NR CATEGORICL TNGT. FEW SHWRS MAY LINGR ARND SE ZNS ERY TUES BUT MST LKLY...PCPN WL BE OVR FOR MD-STATE. LO-LVL MSTR WL LKLY LINGR INTO ERY AFTN SO WUD XPCT CLDY MRNG - BECMG PC DURG AFTN. HI PRES AND DRY AMS SETTLES ON FA TUE AFTN SO SMOOTH SAILG XPCTD TUE NGT/WED. TEMP FAN/FWC MIXTURE. BNA 61/73/50/75 +100
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 48 min |
| May 19, 5:36 PM CDT | Flash Flood Warning | OHX | Williamson | 2 hr |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.